A previously healthy 11-month-old infant presented to the emergency department in status epilepticus. There was no clear trigger of her seizure activity which resolved with benzodiazepines and fosphenytoin. On further review, her parents disclosed that she had been prescribed topical 4% lidocaine cream for a groin rash and was ultimately diagnosed with lidocaine toxicity in the emergency department. She was monitored in the intensive care unit without cardiovascular abnormalities or recurrence of seizure activity. Emergency medicine providers must maintain a broader differential of status epileptics and be able to recognise and manage potential complications from systemic lidocaine toxicity.
- neurology (drugs and medicines)
- paediatrics (drugs and medicines)
- epilepsy and seizures
Statistics from Altmetric.com
Contributors EW, VWO and TD contributed to conception and design of manuscript. EW wrote the manuscript with critical feedback from TD, VWO and SY. All authors gave final approval and agree to be accountable for all aspects of work ensuring integrity and accuracy.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.